Alert archive / Idaho / Wind Advisories in 2009
Wind Advisory 18, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Nov 5, 2009, 8:43 AM PST for Clearwater County, Idaho County, Idaho. It took effect at Nov 5, 2009, 6:00 PM PST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Nov 5, 2009, 8:43 AM PST (16:43 UTC)
- In effect from
- Nov 5, 2009, 6:00 PM PST
- Expired
- Nov 6, 2009, 6:49 AM PST
- In force
- 13 hr
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Idaho County, ID
The radar
The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 4.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1771 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KMSO 051643 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 943 AM MST THU NOV 5 2009 IDZ007-008-061130- /O.NEW.KMSO.WI.Y.0018.091106T0200Z-091106T1500Z/ OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 843 AM PST THU NOV 5 2009 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 7 AM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 7 AM PST FRIDAY. SOUTH WINDS OF 25 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED ACROSS THE CAMAS PRAIRIE...INCLUDING GRANGEVILLE. HIGHER ELEVATIONS AND NARROW CANYONS COULD EXPERIENCE GUSTS AS HIGH AS 50 MPH...PARTICULARLY HELLS CANYON...WHITE BIRD GRADE AND HIGH CAMP. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS UP TO 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
4 follow-up statements
000 WWUS75 KMSO 051657 CCA NPWMSO URGENT - WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE MISSOULA MT 955 AM MST THU NOV 5 2009 IDZ007-008-061200- /O.COR.KMSO.WI.Y.0018.091106T0200Z-091106T1500Z/ OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 855 AM PST THU NOV 5 2009 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 7 AM PST FRIDAY SOUTH OF HIGHWAY 12... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 7 AM PST FRIDAY. SOUTH WINDS OF 25 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED ACROSS THE CAMAS PRAIRIE...INCLUDING GRANGEVILLE. HIGHER ELEVATIONS AND NARROW CANYONS COULD EXPERIENCE GUSTS AS HIGH AS 50 MPH...PARTICULARLY HELLS CANYON...WHITE BIRD GRADE AND HIGH CAMP. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS UP TO 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
000 WWUS75 KMSO 052140 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 240 PM MST THU NOV 5 2009 MTZ003-061130- /O.NEW.KMSO.LW.Y.0010.091106T1700Z-091107T0200Z/ FLATHEAD/MISSION VALLEYS- 240 PM MST THU NOV 5 2009 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM MST FRIDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 7 PM MST FRIDAY. SOUTH WINDS AROUND 25 MPH WITH GUSTS TO 35 MPH ARE EXPECTED ON FLATHEAD LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING. && $$ IDZ007-008-061130- /O.CON.KMSO.WI.Y.0018.091106T0200Z-091106T1500Z/ OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 140 PM PST THU NOV 5 2009 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 7 AM PST FRIDAY SOUTH OF HIGHWAY 12... A WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 7 AM PST FRIDAY SOUTH OF HIGHWAY 12. SOUTH WINDS OF 25 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED ACROSS THE CAMAS PRAIRIE...INCLUDING GRANGEVILLE. HIGHER ELEVATIONS AND NARROW CANYONS COULD EXPERIENCE GUSTS AS HIGH AS 50 MPH...PARTICULARLY HELLS CANYON...WHITE BIRD GRADE AND HIGH CAMP. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS UP TO 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
000 WWUS75 KMSO 061105 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 405 AM MST FRI NOV 6 2009 IDZ007-008-061500- /O.CON.KMSO.WI.Y.0018.000000T0000Z-091106T1500Z/ OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 305 AM PST FRI NOV 6 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING. SOUTH WINDS OF 25 TO 30 MPH WITH GUSTS TO 45 MPH CONTINUE ACROSS THE CAMAS PRAIRIE...INCLUDING GRANGEVILLE. HIGHER ELEVATIONS AND NARROW CANYONS COULD EXPERIENCE GUSTS AS HIGH AS 50 MPH...PARTICULARLY HELLS CANYON...WHITE BIRD GRADE AND HIGH CAMP. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS UP TO 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MTZ003-061915- /O.CON.KMSO.LW.Y.0010.091106T1700Z-091107T0200Z/ FLATHEAD/MISSION VALLEYS- 405 AM MST FRI NOV 6 2009 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MST THIS EVENING... A LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MST THIS EVENING. SOUTH WINDS AROUND 25 MPH WITH GUSTS TO 35 MPH ARE EXPECTED ON FLATHEAD LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING. && $$
000 WWUS75 KMSO 061449 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 749 AM MST FRI NOV 6 2009 IDZ007-008-061600- /O.CAN.KMSO.WI.Y.0018.000000T0000Z-091106T1500Z/ OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 649 AM PST FRI NOV 6 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND ADVISORY. WINDS WILL CONTINUE TO BE BREEZY ON THE CAMAS PRAIRIE AND LOWER SALMON AND SNAKE RIVER CANYONS TODAY...BUT WITH THE COLD FRONT HAVING PASSED THE AREA ALREADY THIS MORNING...GUSTS ARE NOT EXPECTED TO EXCEED 40 MPH. $$ MTZ003-062300- /O.EXT.KMSO.LW.Y.0010.091106T1500Z-091107T0200Z/ FLATHEAD/MISSION VALLEYS- 749 AM MST FRI NOV 6 2009 ...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 7 PM MST THIS EVENING... THE LAKE WIND ADVISORY IS NOW IN EFFECT UNTIL 7 PM MST THIS EVENING. SOUTH WINDS AROUND 25 MPH WITH GUSTS TO 35 MPH ARE EXPECTED ON FLATHEAD LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Nov 5, 8:42 AM PST, 1 minute earlier.
Area forecast discussion, Nov 5, 8:42 AM PST, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
942 AM MST THU NOV 5 2009
.UPDATE...ISSUING WIND ADVISORY FOR HELLS CANYON AND CAMAS
PRAIRIE REGIONS FOR THIS EVENING AND OVERNIGHT.
&&
.DISCUSSION...A TIGHTENING SURFACE PRESSURE GRADIENT IS ALLOWING
SOUTHERLY WINDS TO INCREASE IN THE HELLS CANYON AND CAMAS PRAIRIE
REGIONS THIS MORNING. THIS GRADIENT WILL CONTINUE TO TIGHTEN
THROUGH TODAY AND TONIGHT AS A COLD FRONT APPROACHES THE NORTHERN
ROCKIES. WIND GUSTS UP TO 45 MPH ARE EXPECTED IN THE GRANGEVILLE
AREA OVERNIGHT. PLEASE REFERENCE GTFNPWMSO FOR FURTHER UPDATES.
WINDS SHOULD DECOUPLE IN THE HELLS CANYON AND CAMAS PRAIRIE
AREAS BY LATE FRIDAY MORNING AFTER THE SURFACE FRONT PASSES.
&&
.AVIATION...WEAK UPPER LEVEL RIDGE WILL SHIFT EAST TODAY AS
APPROACHING PACIFIC WEATHER SYSTEM MOVES ONSHORE. CLOUDS WILL
INCREASE IN ADVANCE OF THIS SYSTEM...BUT WILL NOT IMPACT AVIATION
UNTIL THIS EVENING AS THE CLOUDS LOWER. BIG STORY TODAY WILL BE
INVERSIONS AND WHAT LOCATIONS WILL BREAK OUT AND ALLOW BREEZY
WINDS TO MIX TO THE SURFACE. WITH THE CLOUDS BEING MOST PREVALENT
ACROSS NORTHWEST MONTANA...AIRFIELDS HERE ARE NOT EXPECTED TO MIX
OUT. NORTH CENTRAL IDAHO AND CENTRAL AND SOUTHWEST MONTANA ARE
EXPECTED TO MIX ALLOWING STRONGER SOUTHWEST WINDS TO BE REALIZED
AT THE SURFACE. KMSO...KSMN AND KBTM ARE EXPECTED TO BE IMPACTED
BY THESE WINDS AFTER 05/21Z.
&&
.PREV DISCUSSION... /ISSUED 423 AM MST THU NOV 5 2009/
DISCUSSION...UPPER RIDGE WILL SHIFT EAST TODAY AS NEXT PACIFIC
SYSTEM MOVES ONSHORE. BIG STORY TODAY WILL BE MAX TEMPERATURES AS
DETERMINING WHICH VALLEYS WILL MIX OUT. STRONG INVERSIONS IN
PLACE THIS MORNING WILL MAKE MIXING OUT TRICKY. AT THIS TIME
EXPECT ALL BUT NORTHWEST MONTANA VALLEYS TO MIX AND ACHIEVE MAX
HEATING WITH READINGS 10 TO 15 DEGREES ABOVE NORMAL. INCREASING
CLOUDS FROM THE APPROACHING WEATHER SYSTEM IS EXPECTED TO LIMIT
THIS MIXING ACROSS NORTHWEST MONTANA WHERE TEMPERATURES WILL BE
NEAR SEASONAL. TONIGHT WINDS WILL INCREASE AND PRECIPITATION WILL
SPREAD FROM NORTHWEST TO SOUTHEAST OVERNIGHT. WITH THE INCREASED
WINDS...OVERNIGHT TEMPERATURES ARE EXPECTED TO BE MILD...KEEPING
ANY SNOW CONFINED TO THE HIGHEST ELEVATIONS...ABOVE ALL PASS
LEVELS.
FRIDAY MORNING THROUGH MONDAY MORNING...WARM SECTOR PRECIPITATION
AHEAD OF A SURFACE COLD FRONT WILL CONTINUE SPREAD VALLEY RAIN
SHOWERS AND MOUNTAIN SNOW SHOWERS ACROSS THE AREA FRIDAY MORNING.
THIS WILL BE THE FIRST SIGNIFICANT BATCH OF PRECIPITATION THAT
WILL ALLOW SNOW TO ACCUMULATE ACROSS THE HIGHER ELEVATIONS.
ACCUMULATING SNOW AMOUNTS OVER THIS PERIOD HAS THE POTENTIAL TO
IMPACT TRAVEL ACROSS MOUNTAIN PASSES...ESPECIALLY FRIDAY NIGHT
THROUGH SATURDAY. SURFACE WINDS BEHIND THE FRONT WILL STAY STRONG
THROUGH FRIDAY EVENING UNTIL THE PRESSURE GRADIENT RELAXES AND
ALLOWS FOR COOLER AIR TO MOVE INTO THE REGION. FORECASTING
PRECIPITATION AMOUNTS FOR THE NORTH-SOUTH VALLEY LOCATIONS REMAINS
A CHALLENGE AND IS DEPENDENT ON WHETHER OR NOT THE VALLEYS MIX OUT
THURSDAY AFTERNOON. AT THIS TIME...THE FORECAST IS TRENDED TOWARD
THESE VALLEYS GETTING A BURST OF PRECIPITATION AHEAD OF AND ALONG
THE COLD FRONT...THEN BEING DOWNSLOPED THROUGH MUCH OF THE
WEEKEND. OTHERWISE...SNOW LEVELS WILL CONTINUE TO DROP BEHIND THE
INITIAL FRONTAL PUSH AND POTENTIALLY DROP TO ALL VALLEY FLOORS
OVERNIGHT SUNDAY. HIGHER TERRAIN SHOWERS WILL LINGER THROUGH
MONDAY MORNING...WHILE MOST VALLEY LOCATIONS CARRY A SLIGHT CHANCE
OF SEEING PRECIPITATION.
MONDAY THROUGH TUESDAY NIGHT...A WEAK TRANSITORY RIDGE WILL BUILD OVER
THE INTERMOUNTAIN WEST. WEAK WAVES WILL PASS THROUGH THIS
RIDGE..BUT AT THIS TIME PRECIPITATION CHANCES LOOK CONFINED TO
THE IDAHO PANHANDLE AND NORTHWEST MONTANA. FOR WEDNESDAY...MODELS
ARE IN AGREEMENT ANOTHER PACIFIC WEATHER SYSTEM WILL MOVE INTO THE
REGION RETURNING THE REGION TO A WET AND COOL PERIOD.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...WIND ADVISORY FROM 6 PM THIS EVENING TO 7 AM PST FRIDAY FOR
LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE
REGION.
&&
UPDATE...DEROSA
PREVIOUS DISCUSSION...MEAD/NOLTE
AVIATION...DEROSANearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.